Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 58, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 6, 2002, 9:20 PM CDT for Grant County, Wisconsin. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2002, 9:20 PM CDT (02:20 UTC)
- Expired
- May 6, 2002, 10:00 PM CDT
- In force
- 40 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Grant County, WI
The radar
The Quad Cities radar (KDVN), 110 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 9:55 PM CDT | Hail 0.75 | Cuba City, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 341 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1946 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 070220 SVRLSE WIC043-070300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 919 PM CDT MON MAY 6 2002 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRANT COUNTY IN SOUTHWEST WISCONSIN * UNTIL 1000 PM CDT * AT 919 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF DICKEYVILLE...OR ABOUT 4 MILES NORTH OF DUBUQUE...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR DICKEYVILLE AT 930 PM CDT... NEAR HAZEL GREEN AT 935 PM CDT... NEAR CUBA CITY...AND PLATTEVILLE AT 940 PM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. LAT...LON 4261 9092 4243 9088 4251 9042 4283 9043 THOMPSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:14 PM CDT, 6 hours 6 minutes earlier.
Area forecast discussion, May 6, 3:14 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 314 PM CDT MON MAY 6 2002 FORECAST CONCERNS FOR THIS PACKAGE CONTINUE TO BE PRECIPITATION CHANCES AND TIMING THROUGH WEDNESDAY NIGHT...ALONG WITH TEMPERATURES. 18Z SURFACE ANALYSIS SHOWS NEARLY STATIONARY FRONT EXTENDING FROM NORTH CENTRAL IOWA...TO JUST NORTH OF LA CROSSE...TO NEAR STEVENS POINT. VISIBLE SATELLITE IMAGERY SHOWS AREAS ALONG AND TO THE SOUTH OF THE BOUNDARY WITH FEW CLOUDS...WITH AREA BEGINNING TO SEE CUMULUS DEVELOPMENT. DEWPOINTS HAVE RISEN TO NEAR 60 OVER MUCH OF THE FORECAST AREA...WITH TEMPERATURES MAINLY IN THE 70S TO THE SOUTH OF THE BOUNDARY. WATCH HAS JUST BEEN ISSUED FOR THE ENTIRE AREA THROUGH 8 PM AS CONVECTION BEGINNING TO FIRE. 12Z MODELS DIFFER WITH THEIR HANDLING OF THE SURFACE BOUNDARY...WITH THE ETA PUSHING IT FARTHER SOUTH VERSUS THE AVN. THIS IMPACTS BOTH TEMPERATURES AND PRECIPAITION CHANCES. WILL LEAN TOWARD THE ETA SOLUTION AS ITS BETTER RESOLUTION WITH REGARDS TO HANDLING PUSH OF COLDER AIR. IN THE SHORT TERM...BOUNDARY TO SAG SLOWLY SOUTHWARD LATE THIS AFTERNOON AND EVENING. A WEAK TO MODERATELY UNSTABLE AIRMASS TO THE SOUTH MAY SPARK SOME CONVECTION THROUGH THE EVENING HOURS. OTHERWISE BOUNDARY TO PUSH SOUTH WITH PARTLY CLOUDY SKIES IN ITS WAKE. ON TUESDAY...BOUNDARY SETTLES TO OUR SOUTH WITH COOL EAST-NORTHEAST LOW LOW LEVEL FLOW ACROSS AREA. MODELS KEEP MOST PRECIPAITION WELL TO OUR SOUTH AND HAVE LOWERED POPS BACK A LITTLE. WEDNESDAY NIGHT... LOW LEVEL JET DEVELOPS ACROSS THE PLAINS...WITH STRONG MOISTURE TRANSPORT NORTHWARD. MCS LIKELY TO DEVELOP ON NOSE OF JET...BUT EXACT LOCATION STILL UNCERTAIN. MOST LIKELY AREAS WOULD BE IN VICINITY OF WESTERN IOWA/NORTHERN MISSOURI AND THEN TRACK EAST NORTHEAST. MEANWHILE MID LEVEL SHORTWAVE TO DROP OUT OF THE NORTHERN PLAINS AND HEAD FOR THE GREAT LAKES REGION. ENOUGH FORCING BETWEEN THESE TWO SYSTEM TO KEEP LIKELY POPS GOING BOTH TUESDAY NIGHT AND WEDNESDAY. SHORTWAVE EXITS ON THURSDAY WITH SOME DRYING/SUBSIDENCE SETTLING IN FOR THURSDAY AS HIGH BUILDS INTO THE REGION. IN THE 4 TO 7 DAY TIME FRAME...HAVE BACKED AWAY FROM POPS ON FRIDAY AS HIGH HANGS ON AND RETURN FLOW REMAINS TO OUR WEST. WARM ADVECTION TAKING OVER LATE FRIDAY NIGHT AND SATURDAY WITH CHANCE OF PRECIPITATION. HAVE TRENDED TOWARD THE COOLER MAV NUMBERS GIVEN THE COOL NORTHEAST FLOW/CLOUDS AND SHOWERS NEXT SEVERAL DAYS. .LSE...NONE. RABERDING
In the hours before
Special weather statement, May 6, 6:00 PM CDT, 3 hours 20 minutes before
MNZ079-086-087-094-062330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 600 PM CDT MON MAY 6 2002 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR PORTIONS OF SOUTHEAST MINNESOTA... THE SEVERE THUNDERSTORM WATCH THAT WAS TO BE IN EFFECT UNTIL 8 PM HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... SOUTHEAST MINNESOTA... WABASHA...DODGE...OLMSTED...AND MOWER. THOMPSON
Local storm report, May 6, 6:24 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
624 PM CDT MON MAY 6 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0618 PM 4 W DECORAH IA 1 INCH HAIL
05/06/02 WINNESHIEK REPORTED BY HAM RADIO
SPOTTERS. FOG ALSO FORMING.
SHEALocal storm report, May 6, 6:32 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
632 PM CDT MON MAY 6 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0627 PM DECORAH IA .75 INCH HAIL
05/06/02 WINNESHIEK REPORTED ON SOUTH SIDE OF
DECORAH BY AMATEUR RADIO
SPOTTERS.
SHEALocal storm report, May 6, 6:43 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
643 PM CDT MON MAY 6 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0639 PM 5 SE DECORAH IA .75 INCH HAIL
05/06/02 WINNESHIEK REPORTED BY WINNESHIEK
COUNTY EMERGENCY MANAGER 1
MILE WEST OF WINNESHIEK AND
ALLAMAKEE COUNTY LINE.
SHEASpecial weather statement, May 6, 7:10 PM CDT, 2 hours 10 minutes before
MNZ088-095-096-WIZ017-029-032>034-041-042-070030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 710 PM CDT MON MAY 6 2002 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR THE REST OF SOUTHEAST MINNESOTA AND PORTIONS OF SOUTHWEST AND NORTH CENTRAL WISCONSIN... THE SEVERE THUNDERSTORM WATCH THAT WAS TO BE IN EFFECT UNTIL 8 PM HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... SOUTHEAST MINNESOTA... FILLMORE...HOUSTON...WINONA. SOUTHWEST AND NORTH CENTRAL WISCONSIN... LA CROSSE...BUFFALO...TREMPEALEAU...JACKSON...CLARK...TAYLOR... AND MONROE. THOMPSON
Local storm report, May 6, 7:11 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
711 PM CDT MON MAY 6 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM WAUKON IA 1 INCH HAIL
05/06/02 ALLAMAKEE REPORTED BY THE GENERAL
PUBLIC.
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:33 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 32 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.